Kansas, 2013

Hail in Kansas, April 7, 2013

April 7, 2013 · NWS DDC · 13 events in 4 counties and zones

A warm front lifted north into the area as a strong upper level short waved approached from the west. Warm and moist air destabilized the atmosphere by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front lifted north into the area as a strong upper level short waved approached from the west. Warm and moist air destabilized the atmosphere by late afternoon. The storms developed along and just north of the advancing warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 7, 2:55 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 7, 2:55 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SUN APR 7 2013

...UPDATED SYNOPSIS AND SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 353 PM CDT SUN APR 7 2013

THE 12Z UPPER AIR ANALYSIS SHOWED A BROAD ZONAL FLOW PATTERN ACROSS
MUCH OF THE COUNTRY WITH EMBEDDED SHORTWAVE TROUGHS MOVING THROUGH
THE FLOW. ONE SHORTWAVE WAS LOCATED OVER THE FOUR CORNERS REGION. A
250 MB SPEED MAX WAS MOVING OUT OVER THE OK/TX PANHANDLES AHEAD OF
ANOTHER SPEED MAX MOVING OUT OF THE SOUTHERN ROCKIES. IN THE LOWER
LEVELS, MOISTURE WAS MOVING UP FROM THE SOUTHERN PLAINS INTO
OKLAHOMA AND SOUTHERN KANSAS WHERE SURFACE DEWPOINTS WERE CLIMBING
INTO THE MID AND UPPER 50S. A SURFACE TROUGH WAS MOVING EASTWARD
INTO FAR WESTERN KANSAS THIS AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 353 PM CDT SUN APR 7 2013

THROUGH LATE THIS AFTERNOON AND EVENING, THE SHORTWAVE TROUGH WILL
CONTINUE TO MOVE EAST OUT OVER THE CENTRAL PLAINS THIS EVENING. THE
BOUNDARY LAYER HAS DESTABILIZED OVER CENTRAL AND PARTS OF WESTERN
KANSAS AS SURFACE BASED CAPES OFF THE SPC MESO ANALYSIS PAGE ARE
SHOWING 1500-2000 J/KG CAPE GENERALLY ALONG AND SOUTH AND EAST OF
HIGHWAYS 50 AND 283. FARTHER NORTH...SHOWERS AND THUNDERSTORMS WERE
DEVELOPING OVER NORTHWEST INTO WEST CENTRAL KANSAS WHERE THE
ATMOSPHERE WAS A LITTLE LESS UNSTABLE AND ALSO LESS CAPPED. WE
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO THE NORTH OF DODGE
CITY AND TO DEVELOP FARTHER SOUTHWARD THROUGH THE LATE AFTERNOON
HOURS. AREAS OF CENTRAL AND SOUTH CENTRAL KANSAS STILL STAND THE
BEST CHANCE TO SEE SEVERE THUNDERSTORMS THROUGH THE NEXT SEVERAL
HOURS. THE BEST CHANCES FOR THUNDERSTORMS WILL SHIFT EASTWARD THIS
EVENING AS THE UPPER LEVEL DISTURBANCE MOVES EAST. WIDELY SCATTERED
TO ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
REMAINDER OF SOUTHWEST KANSAS THROUGH EARLY EVENING BUT SHOULD BE
DYING OUT WITH SUNSET.

MODEL SOUNDINGS SHOW THE BOUNDARY LAYER WILL MOISTEN UP LATER
TONIGHT ACROSS CENTRAL AND PARTS OF SOUTHWEST KANSAS LATER TONIGHT
WHICH MAKES SENSE GIVEN THE HIGHER DEWPOINTS ADVECTING IN FROM THE
SOUTH. MOS GUIDANCE IS SUGGESTING AREAS OF FOG DEVELOPING AFTER 06Z.
WILL INTRODUCE SOME PATCHY OR AREAS OF FOG TO THE FORECAST GENERALLY
EAST OF HIGHWAY 83 LATER TONIGHT INTO MONDAY MORNING. SOME DENSE FOG
IS NOT TOTALLY OUT OF THE QUESTION, ESPECIALLY AROUND AND EAST/SOUTH
OF DODGE CITY.

ON MONDAY THE MODELS SHOW AN UPPER LEVEL LOW PRESSURE SYSTEM DIGGING
INTO THE FOUR CORNERS REGION. LOW PRESSURE WILL BE DEVELOPING OVER
EASTERN COLORADO WITH A FRONTAL BOUNDARY EXTENDING FROM THE LOW
ACROSS THE TEXAS PANHANDLE INTO OKLAHOMA. THE MODELS SHOW THIS
BOUNDARY LIFTING NORTHWARD INTO FAR SOUTHWEST KANSAS DURING THE
AFTERNOON HOURS. TO THE SOUTH OF THE FRONT, DRIER AIR AND GUSTY
SOUTH WINDS MAY CAUSE NEAR RED FLAG CONDITIONS TO DEVELOP. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT
OVER FAR WESTERN INTO NORTHWEST KANSAS MONDAY AFTERNOON. THE MODELS
ARE NOT SHOWING MUCH IN THE WAY OF PRECIPITATION FARTHER SOUTH OVER
SOUTHWEST KANSAS BUT GIVEN THE INSTABILITY IN PLACE, WILL MAINTAIN
CHANCE POPS OVER WEST CENTRAL AND SOUTHWEST KANSAS. MODEL SOUNDINGS
ARE SHOWING A FAIRLY GOOD CAP IN PLACE IN AREAS FARTHER TO THE EAST
ACROSS SOUTH CENTRAL KANSAS MONDAY AFTERNOON. GIVEN THIS, THINK THAT
THUNDERSTORMS WILL BE LESS LIKELY BUT WILL KEEP SOME SMALL POPS IN
THAT AREA DURING THE LATE AFTERNOON HOURS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 307 PM CDT SUN APR 7 2013

MONDAY NIGHT:

AN UPPER LEVEL TROF WILL BE MOVING ACROSS THE ROCKIES MONDAY EVENING.
AT THE SFC, A LEE INDUCED LOW WILL BE LOCATED ACROSS SE COLORADO. THE
WARM SECTOR WILL MOVE NORTHWARD WITH DEWPOINTS IN THE 55-60 DEG F RANGE.
AS THE WAVE MOVES OUT ACROSS THE PLAINS, CONVECTION IS EXPECTED ACROSS
THE NORTHERN ZONES. CONVECTION IS POSSIBLE ACROSS SC KANSAS BUT CONFIDENCE
IS LOWER DUE TO CAPPING. SEVERE WEATHER IS POSSIBLE TOMORROW EVENING
AS 0-6 KM SHEAR WILL BE AROUND 50 KT, AND SBCAPE IS FORECAST 1500-2000
J/KG. MAIN THREATS FOR TOMORROW WILL BE LARGE HAIL UP TO THE SIZE OF
TENNIS BALLS AND ISOLATED TORNADOES AS RESULTANT UPPER LEVEL AND LOW
LEVEL SHEAR WILL BE SUFFICIENT.

TUESDAY:

A VERY STRONG COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY. INTENSE
COLD AIR ADVECTION IS EXPECTED IN THE WAKE OF THE FRONT WITH 850 HPA
TEMPERATURES DOWN TO -8 DEG C. VERY STRONG PRESSURE RISES/ISALLOBARIC
RESPONSE SPELLS THE CONCERN FOR A WIND ADVISORY. HAVE INCREASED WINDS
SPEEDS BUT WILL DEFER HEADLINES TO THE GRAVEYARD SHIFT. A VERY STRONG
TEMPERATURE GRADIENT IS EXPECTED ACROSS THE REGION WITH 40S NW TO 70S
SE.

WEDNESDAY AND BEYOND:

THE SYNOPTIC WAVE HEADS EAST BY LATE WEDNESDAY EVENING. NORTHWESTERLY
FLOW WILL CONTINUE IN THE WAKE OF THE SYNOPTIC DISTURBANCE. TEMPERATURES
WILL START COOL -40S DEG F - MIDWEEK AND MODERATE THROUGH THE REST
OF THE WEEK TO THE 60S/70S DEG F. DRY CONDITIONS ARE EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1255 PM CDT SUN APR 7 2013

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 21Z
AND WILL MAINLY BE IMPACTING THE REGION AROUND DODGE CITY AND
HAYS. AT THIS TIME, THE EXPECTED COVERAGE OF STORMS WILL ONLY
WARRANT INCLUDING A VCTS TO THE DODGE CITY AND HAYS TAF SITES.
EXPECT THE STORMS TO BE IN THE AREA FOR A FEW HOURS BEFORE MOVING
OFF TO THE EAST. LOW STRATUS AND FOG MAY DEVELOP AND BRING CIGS
AND VSBYS DOWN INTO THE IFR CATEGORY BY AROUND 05Z-07Z TONIGHT.
CIGS AND VSBYS SHOULD BE IMPROVING INTO THE MVFR/VFR CATEGORY
AFTER 15Z MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  77  55  59 /  30  10  20  30
GCK  51  77  50  50 /  20  20  30  30
EHA  49  80  48  48 /  10  20  10  10
LBL  53  80  52  55 /  10  10  10  10
HYS  52  73  54  54 /  30  40  50  50
P28  57  76  59  74 /  40  30  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...GERARD
SHORT TERM...GERARD
LONG TERM...SUGDEN
AVIATION...GERARD
Hazardous weather outlook, Apr 7, 11:04 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1204 PM CDT SUN APR 7 2013

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1204 PM CDT SUN APR 7 2013 /1104 AM MDT SUN APR 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF WESTERN AND
CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS
WILL BE POSSIBLE GENERALLY ALONG AND TO THE EAST OF HIGHWAY 283
AFTER 4 PM. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN THE
AREA AROUND AND EAST OF A COLDWATER...BUCKLIN...KINSLEY LINE.
STORMS IN THIS AREA COULD BE CAPABLE OF PRODUCING HAIL UP TO
TENNIS BALL SIZE ALONG WITH WIND GUSTS UP TO 70 MPH. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND
NIGHT OVER MOST OF SOUTHWEST AND SOUTH CENTRAL KANSAS. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS, WITH AN
ISOLATED TORNADO POSSIBLE WITH SOME OF THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE AREA ALONG AND EAST OF
HIGHWAY 283 LATER THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Trego

When
April 7, 3:22 PM CST
Where
Trego County, 1.07 mi E of Wakeeney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -99.860

Hail, Ellis

When
April 7, 4:06 PM CST
Where
Ellis County, 12.54 mi N of Ellis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.110, -99.520

Hail, Ness

When
April 7, 4:39 PM CST
Where
Ness County, 7.28 mi NNE of Bazine
Measured
0.88 in hail
Reported by
Public
Coordinates
38.540, -99.610

Hail, Trego

When
April 7, 4:40 PM CST
Where
Trego County, 1.76 mi WNW of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -99.930

Hail, Rush

When
April 7, 4:55 PM CST
Where
Rush County, 3.85 mi ESE of Mc Cracken
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.550, -99.510

Hail, Rush

When
April 7, 5:03 PM CST
Where
Rush County, 1.62 mi W of Hargrave
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.550, -99.460

Hail, Ellis

When
April 7, 5:10 PM CST
Where
Ellis County, 1.28 mi ENE of Turkville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.110, -99.160

Hail, Rush

When
April 7, 5:12 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.530, -99.310

Hail, Rush

When
April 7, 5:14 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.530, -99.310

Hail, Rush

When
April 7, 5:17 PM CST
Where
Rush County, 4.15 mi S of Liebenthal
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.590, -99.320

Hail, Ellis

When
April 7, 5:24 PM CST
Where
Ellis County, 7.54 mi E of Turkville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.090, -99.040

Hail, Rush

When
April 7, 5:55 PM CST
Where
Rush County, 3.51 mi NW of Shaffer
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -99.120

Hail, Rush

When
April 7, 6:00 PM CST
Where
Rush County, 2.97 mi NNW of Shaffer
Measured
0.88 in hail
Reported by
Public
Coordinates
38.510, -99.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448580, 448583, 448578, 448584, 448585, 448586, 448587, 448588, 448590, 448592, 448593, 448594, 448595.